Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 74, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 23, 2009, 12:10 AM EDT for 4 counties in Virginia. It was in force for 5 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2009, 12:10 AM EDT (04:10 UTC)
- Expired
- Jul 23, 2009, 5:15 AM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 12:30 AM EDT | FLASH FLOOD | 1 Wnw Roanoke, VA | WATER FLOWING ACROSS THE INTERSECTION OF SHENADOAH AVENUE AND 18TH STREET. ROAD IS CLOSED. UP TO 8 STREETS HAVE BEEN FLOODED IN THE CITY...MAINLY ON THE SOUTH END. |
| Jul 23, 12:45 AM EDT | FLASH FLOOD | 5 Ssw Roanoke, VA | ONE FOOT OF WATER FLOWING ACROSS STARKEY ROAD. |
| Jul 23, 1:05 AM EDT | FLASH FLOOD | 2 Sse Roanoke, VA | ORE BRANCH FLOODING THE AREA OF FRANKLIN ROAD AND BRANDON AVENUE, INCLUDING THE RAMADA INN. CARS ARE FLOATING IN THE WATER OF THE MOTEL PARKING LOT. |
| Jul 23, 1:56 AM EDT | FLASH FLOOD | 3 Wsw Roanoke, VA | MUD LICK CREEK FLOODED A PORTION OF MUDLICK ROAD AND EDGEWOOD STREET, RESULTING IN THE ROADS BEING CLOSED. |
| Jul 23, 3:15 AM EDT | FLASH FLOOD | 5 Ne Bent Mountain, VA | A MUDSLIDE OCCURRED ALONG U.S. 221 NEAR POAGES MILL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 230410
FFWRNK
VAC067-161-770-775-231000-
/O.NEW.KRNK.FF.W.0074.090723T0410Z-090723T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 AM EDT THU JUL 23 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
CITY OF SALEM IN WEST CENTRAL VIRGINIA
CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
EASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 600 AM EDT.
* AT 1202 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS LINED UP FROM THE
CITY OF ROANOKE
SOUTH ALONG THE BLUE RIDGE TO COPPER HILL.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SALEM
CITY...ROANOKE MOUNTAIN...ROANOKE AIRPORT...VINTON AND HOLLINS.
ONE HOUR RAINFALL RATES OF 2 TO 4 INCHES WILL OCCUR WITH THESE
SHOWERS. EXPECT URBAN STREET FLOODING IN THE ROANOKE AREA...AND
FLASH FLOODING OF ORE BRANCH IN THE CITY OF ROANOKE. FLASH FLOODING
WILL ALSO OCCUR ALONG CREEKS AND STREAMS IN NORTHWESTERN FRANKLIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TURN AROUND...DONT
DROWN.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3736 7994 3733 7986 3731 7985 3711 7996
3714 8014 3737 8012
$$
WP4 follow-up statements
000
WGUS71 KRNK 230528
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 AM EDT THU JUL 23 2009
VAC067-161-770-775-231000-
/O.CON.KRNK.FF.W.0074.000000T0000Z-090723T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN VA-CITY OF SALEM VA-CITY OF ROANOKE VA-ROANOKE VA-
128 AM EDT THU JUL 23 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM EDT FOR THE
CITY OF ROANOKE...THE CITY OF SALEM... EASTERN ROANOKE AND
NORTHWESTERN FRANKLIN COUNTIES...
AT 123 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING IN THE CITY OF ROANOKE. SEVEN TO EIGHT STREETS ARE CLOSED
DUE TO FLOODING...MAINLY OVER THE SOUTHERN PORTION OF THE
CITY...INCLUDING FRANKLIN ROAD AND BRANDON AVENUE.
RADAR AND RAIN GAGES INDICATE THAT TWO TO THREE INCHES OF RAIN HAS
FALLEN OVER THE CITY AND SURROUNDING AREAS SINCE 1130 PM.
SHOWERS...HEAVY AT TIMES...WILL OCCUR OFF AND ON THROUGH THE EARLY
MORNING. AN ADDITIONAL ONE HALF TO ONE AND A HALF INCHES OF RAIN IS
EXPECTED. THIS WILL CONTINUE THE FLASH FLOOD THREAT...AND CAUSE THE
FOLLOWING STREAMS TO OVERFLOW THEIR BANKS...ORE BRANCH...MURRAY RUN
AND BACK CREE.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VINTON...HOLLINS...ROANOKE AIRPORT...ROANOKE AND SALEM CITY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3736 7994 3733 7986 3731 7985 3711 7996
3714 8014 3737 8012
$$
WP000
WGUS71 KRNK 230702
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 AM EDT THU JUL 23 2009
VAC067-161-770-775-231000-
/O.CON.KRNK.FF.W.0074.000000T0000Z-090723T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN VA-CITY OF SALEM VA-CITY OF ROANOKE VA-ROANOKE VA-
302 AM EDT THU JUL 23 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM EDT FOR THE
CITY OF ROANOKE...THE CITY OF SALEM... EASTERN ROANOKE AND
NORTHWESTERN FRANKLIN COUNTIES...
AT 256 AM EDT...LOCAL LAW ENFORCEMENT AND EMERGENCY OFFICIALS
REPORTED FLASH FLOODING ACROSS SOUTHERN AND WESTERN SECTIONS OF THE
CITY OF ROANOKE. IN PARTICULAR...ORE BRANCH IS FLOODING THE FRANKLIN
ROAD AND BRANDON AVENUE AREA...AND MUD LICK CREEK IS FLOODING
PORTIONS OF MUDLICK ROAD AND EDGEWOOD STREET. THESE...AND SEVERAL
OTHER STREETS ARE CLOSED.
ANOTHER AREA OF HEAVIER SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
THE WARNED AREA BETWEEN 300 AND 400 AM. AN ADDITIONAL ONE TO TWO
INCHES MAY OCCUR WITH THIS BATCH...EXACERBATING THE FLOODING THAT IS
ONGOING.
OTHER LOCATIONS THAT CAN EXPECT FLOODING INCLUDE CAVE
SPRING...CLEARBROOK...AND VINTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. DO NOT DRIVE PAST
BARRICADES OR SIGNS THAT STATE THE ROAD IS CLOSED. JUST ONE FOOT OF
FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.
WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN
AROUND...DONT DROWN.
&&
LAT...LON 3736 7994 3733 7986 3731 7985 3711 7996
3714 8014 3737 8012
$$000
WGUS71 KRNK 230802
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 AM EDT THU JUL 23 2009
VAC775-230754-
/O.CAN.KRNK.FF.W.0074.000000T0000Z-090723T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF SALEM VA-
402 AM EDT THU JUL 23 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE CITY OF
SALEM......
LAT...LON 3733 7986 3731 7985 3711 7996 3715 8011
3732 7998 3736 7994
$$
VAC067-161-770-231000-
/O.CON.KRNK.FF.W.0074.000000T0000Z-090723T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN VA-CITY OF ROANOKE VA-ROANOKE VA-
402 AM EDT THU JUL 23 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM EDT FOR THE
CITY OF ROANOKE... EASTERN ROANOKE AND NORTHWESTERN FRANKLIN
COUNTIES...
AT 343 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA.
HOWEVER...RUNOFF FROM THE EARLIER RAINS...WILL KEEP FLOODING
ONGOING...ESPECIALLY ACROSS THE CITY OF ROANOKE...SOUTH INTO THE
SOUTHERN PART OF THE COUNTY. IN PARTICULAR...ORE BRANCH AND MUD LICK
CREEK WILL BE OUT OF THEIR BANKS FOR A WHILE LONGER...AFFECTING THE
FRANKLIN ROAD AND BRANDON AVENUE AREA...AS WELL AS MUDLICK ROAD AND
EDGEWOOD STREET. ALSO...A MUDSLIDE HAS CLOSED THE SOUTH LEFT LANE OF
BENT MOUNTAIN ROAD NEAR POAGES MILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. DO NOT DRIVE PAST
BARRICADES OR SIGNS THAT STATE THE ROAD IS CLOSED. JUST ONE FOOT OF
FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.
WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN
AROUND...DONT DROWN.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3733 7986 3731 7985 3711 7996 3715 8011
3732 7998 3736 7994
$$
WP000
WGUS71 KRNK 230915
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 AM EDT THU JUL 23 2009
VAC067-161-770-230925-
/O.CAN.KRNK.FF.W.0074.000000T0000Z-090723T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN VA-CITY OF ROANOKE VA-ROANOKE VA-
515 AM EDT THU JUL 23 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE CITY OF
ROANOKE... EASTERN ROANOKE AND NORTHWESTERN FRANKLIN COUNTIES...
LOCAL LAW ENFORCEMENT HAS REPORTED THAT FLOODING HAS ENDED OVER THE
WARNED AREA...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
LAT...LON 3733 7986 3731 7985 3711 7996 3715 8011
3732 7998 3736 7994
$$
WPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 9:32 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 22, 9:32 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 932 PM EDT WED JUL 22 2009 .SYNOPSIS... A COOL FRONT WILL MOVE OUT OF THE OHIO VALLEY AND THROUGH THE APPALACHIANS DURING THE DAY ON THURSDAY...BRINGING A GOOD CHANCE OF SHOWERS AS WELL AS ISOLATED THUNDERSTORMS BEGINNING TONIGHT AND THROUGH THE DAY ON THURSDAY. DRIER AIR WILL FILTER IN BEHIND THE FRONT BY THGURSDAY NIGHT...WITH HIGH PRESSURE INFLUENCING THE REGION THROUGH THE EARLY HALF OF THE WEEKEND. && .NEAR TERM /THROUGH THURSDAY/... WIDELY SCATTERED BANDS OF DEEPER CONVECTION CONTINUE ALONG THE LEADING EDGE OF THE PREFRONTAL TROF THIS EVENING AND EXPECT SOME OF THIS WILL LINGER OVERNIGHT PER INSTAB/PWATS. AGAIN THINK BEST COVERAGE WILL BE OVER THE NW LATER...CLOSER TO THE PASSING VORT AND ACROSS THE SOUTH WHERE FEED OF RH ALONG A WEAK CONVERGENCE AXIS LOOKS TO PERSIST. THIS SUPPORTED BY MOST SHORT TERM GUIDANCE SO EXTENDED CHANCE POPS A BIT FARTHER EAST OVERNIGHT AND BOOSTED COVERAGE OF LOW LIKELYS/HIGH CHANCE OVER THE WEST. LOBE OF DYNAMICS MAY ALSO KEEP A STRONGER STORM OR TWO AROUND DURING THE NEXT FEW HOURS...AND AGAIN LATE TONIGHT AS THE ACTUAL SURFACE FRONT APPROACHES. OTRW JUST SOME SMALL ADJUSTS TO INCREASE CLOUDS A LITTLE MORE OVERNIGHT AND TO RAISE TEMPS IN SPOTS GIVEN RATHER SOUPY DEWPOINTS AND CLOUD COVER. PREVIOUS DISCUSSION BELOW... WENT WITH LOW LIKELY POPS IN FAR WEST FOR TONIGHT....CHC ELSWHERE...BUT BETTER CHANCE THAN USUAL OF OVERNIGHT SHWRS AND ISOLD THUNDER GIVEN UPPER ENERGY AND INCREASING SRLY 850 JET. HARD TO TIME BEST CHANCES OF PRECIP THROUGHOUT THE DAY THURSDAY..BUT GENERALLY SHOULD BE IN THE WEST DURING THE MORNING...AND THE EAST DURING THE AFTERNOON WITH DIFFUSE FRONTAL BOUNDARY MOVING THROUGH. HOWEVER WRLY FLOW IN THE WEST BY AFTERNOON AND STILL PLENTY OF LOW LEVEL MSTR COULD KEEP SHWRS GOING FAR WEST. ALSO INCREASING TROPICAL MSTR AND ACTIVITY NEAR COASTAL FRONT TO THE EAST COULD BEGIN TO ROB MSTR FROM THE PIEDMONT AS BOUNDARY MOVES EAST...SO MAY BE A TENDECNY FOR ACTIVITY TO DISSIPATE AS IT GETS INTO THE PIEDMONT. MUCH ALSO DEPENDS ON ANY INSOLATION...WHICH APPEARS TO BE LIMITED. BLV ANY SEVERE THREAT IS VERY MINIMAL MAINLY DUE TO LACK OF HEATING THURSDAY...BUT SHEAR OVERNIGT AND EARLY TOMORROW WILL BE MARGINAL...SO WILL NEED TO KEEP ON EYE ON ANY DEEPER CONVECTION THAT CAN FORM...ESPECIALLY MIDDAY. TEMP WISE..LEANED TOWARD WARMER MET GUIDANCE FOR OVERNIGHT MINS GIVEN CLOUDS COVER...PRECIP...AND WEAK WARM ADVECTION. FOR HIGHS THURSDAY... STARTED WITH A BIAS-CORRECTED SREF SET OF TEMP GRIDS WHICH HAVE BEEN DOING WELL LATELY...BUT WARMED MORE TOWARD MET/MAV NUMBERS IN FAR EAST YET STILL ON COOL SIDE. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... LOW PRESSURE OVER THE GREAT LAKES WILL MARCH NORTHEAST THURSDAY AND PUSH A COLD FRONT ACROSS OUR REGION. THE COMBINATION OF A TROPICAL LOW OFF THE NORTH CAROLINA COAST AND THE UPPER TROUGH AMPLIFYING MAY SLOW OR STAFF THE FRONT DOWN...AS IT MOVES INTO CENTRAL VA THURSDAY EVENING. THERE STILL REMAIN A LARGE VARIABILITY IN THE EVOLUTION AND EVENTUAL TRACK OF SFC LOW ALONG THE COAST. IN ANYCASE...WITH THE BEST LIFT ASSOCIATED WITH UPPER/SFC LOW IN THE GREAT LAKES PULLING NORTH...BELIEVE THAT A BKN LINE OF SHOWERS/EMBEDDED TSRA SWING ACROSS CWA DURING THURSDAY EVENING INTO THURSDAY NIGHT. EXPECTING TO SEE A DIMINISHING TREND IN POPS THURSDAY NIGHT INTO FRIDAY...AS THE TROPICAL LOW AND SHORTWAVE MOVE TO THE NORTHEAST. 8H WINDS WILL BECOME NORTHWEST...AS RIDGE PUSHES NORTHEAST INTO THE TN VALLEY. CUT POPS IN THE EAST FRIDAY AS MODELS HAVE BACKED OFF LINGERING AREA OF TROFINESS. KEPT LIGHT POPS IN THE WEST WITH THE NW FLOW OVER THE SE WV MTNS...AS WEAK IMPULSES ROTATE AROUND THE UPPER TROUGH THAT HAS BEEN THE SEMI-PERMANENT PLAYER THIS SUMMER. OVERALL...FRIDAY SHOULD BE A DRIER AND WARMER DAY COMPARED TO THURSDAY. KEPT IT MAINLY DRY FRIDAY NIGHT AS WELL. THE NEXT FRONT LOOKS TO BE ARRIVING AT A LATER TIME FRAME THAN PREVIOUS FORECASTS SUGGEST. PLAYED NIGHTTIME LOWS FROM THE UPPER 50S IN THE WEST TO THE MID 60S IN THE EAST. WARMED HIGH TEMPERATURES ON FRIDAY INTO THE MID 70S IN THE NORTHWEST TO AROUND 90 IN THE SOUTHEAST. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... LEANED EXTENDED PERIOD TOWARDS HPC GUIDANCE WHICH FAVORED 00Z ECMWF WITH DASH OF THE 00Z/22 EC ENSEMBLE MEAN THROWN IN FOR GOOD MEASURE TO SMOOTH OUT SOME OF THE UNCERTAINTIES IN SYNOPTIC DETAILS. A COLD FRONT WILL APPROACH THE REGION SUNDAY AND SUNDAY NIGHT. WAVES OF LOW PRESSURE MAY DEVELOP ALONG THE FRONTAL BOUNDARY MONDAY AND SLOWS DOWN ITS EASTWARD MOVEMENT. UNSETTLED WEATHER WILL CONTINUE TUESDAY INTO WEDNESDAY. TEMPERATURES ARE EXPECTED TO MODERATE BACK TOWARDS NORMAL THROUGH THE WEEKEND AND COOL EARLY NEXT WEEK...THEN WARM UP BY MIDWEEK. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... VFR CONDITIONS SHOULD PREVAIL THROUGH THIS EVENING WITH ISOLD SHRA/TSRA...BUT COVERAGE ONLY ENOUGH TO MENTION AS VICINITY OR IN A BRIEF PREVAILING GROUP MAINLY KLWB EARLY ON. PRE-FRONTAL BAND OF SHRA WILL ATTEMPT TO WORK IN FROM THE WEST OVERNIGHT...BUT EXPECT GIVEN LOSS OF HEATING THAT THE MAJORITY OF THE HEAVIER SHRA WILL REMAIN TO THE WEST UNTIL VERY LATE WHEN COVERAGE COULD REDEVELOP CLOSER TO THE BLUE RIDGE. LOWERING CIGS IN ADVANCE OF THIS PRECIP WILL LIKELY CAUSE PERIODS OF MVFR CONDITIONS...AND EVEN IFR OVERNIGHT IN PATCHY FOG AND PERHAPS IN A HEAVIER SHRA ACROSS SE WVA LATE. COULD ALSO SEE SOME IFR CIGS IN LYH BEFORE DAWN...PENDING CLOUDS/FOG BUT MORE SO AT KLWB WHERE LIFR POSSIBLE IN FOG GIVEN EARLIER RAINFALL. OFF AND ON PRECIP CHANCES LINGER THROUGH THE DAY THURSDAY...PROBABLY INCREASING AGAIN AT SOME POINT AS FRONT MOVES THROUGH MIDDAY ACROSS THE WEST AND OVER THE EAST IN THE AFTERNOON PENDING HOW MUCH HEATING TAKES SHAPE. THUS WILL COVER WITH CB MENTION OVER THE EAST...ESPCLY LATE IN THE TAF PERIOD AND KEEP A MORE SHRA VICINITY MENTION OVER THE WEST BEHIND THE FRONT IN THE AFTERNOON. DRIER WEATHER WILL FOLLOW THE FRONTAL PASSAGE THURSDAY NIGHT INTO THE EARLY PART OF THE WEEKEND. THIS SHOULD ALLOW VFR CONDITIONS TO PREVAIL INTO THE WEEKEND BEFORE THE NEXT COLD FRONT ARRIVES LATER SUNDAY. THIS FRONT MAY BRING ANOTHER ROUND OF MVFR IN CONVECTION SUNDAY INTO SUNDAY NIGHT...AND PERHAPS ACROSS THE EAST ON MONDAY. OTRW TYPICAL MORNING FOG IS POSSIBLE ACROSS THE MOUNTAIN VALLEYS WITH IFR FOG IN THE GREENBRIER VALLEY (LWB). && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...SK NEAR TERM...JH/SK SHORT TERM...KK LONG TERM...KK AVIATION...JH/SK
Hazardous weather outlook, Jul 22, 4:15 AM EDT, 19 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 415 AM EDT WED JUL 22 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-230815- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 415 AM EDT WED JUL 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 22, 9:34 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
934 PM EDT WED JUL 22 2009
NCZ004-020-230215-
STOKES NC-YADKIN NC-
934 PM EDT WED JUL 22 2009
...A STRONG THUNDERSTORM WILL AFFECT STOKES AND YADKIN COUNTIES...
AT 933 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
MOCKSVILLE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR HUNTSVILLE AROUND 945 PM...ENON AROUND 950
PM...EAST BEND AROUND 955 PM AND KING AROUND 1005 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3604 8064 3626 8050 3624 8045 3629 8045
3637 8017 3625 8024 3624 8045 3612 8044
3609 8050 3605 8049 3604 8050
EXPERIMENTAL
JHSpecial weather statement, Jul 22, 10:14 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1014 PM EDT WED JUL 22 2009
VAZ020-230300-
BATH VA-
1014 PM EDT WED JUL 22 2009
...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...
AT 1012 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WARM
SPRINGS...MOVING NORTH AT 10 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR WARM SPRINGS AROUND 1025 PM...MOUNTAIN GROVE
AROUND 1030 PM AND BURNSVILLE AROUND 1100 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3827 7978 3822 7971 3819 7953 3818 7952
3791 7970 3801 7996 3824 7986 3826 7983
3827 7980
EXPERIMENTAL
WPSpecial weather statement, Jul 22, 10:55 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1055 PM EDT WED JUL 22 2009
VAZ022-023-230330-
BOTETOURT VA-ROANOKE VA-
1055 PM EDT WED JUL 22 2009
...HEAVY RAINS FROM THUNDERSTORMS WILL AFFECT
BOTETOURT...ROANOKE...COUNTIES AND THE CITY OF ROANOKE...
AT 1051 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE MOVING NORTHEAST
AT 25 MPH ACROSS THE ROANOKE CITY AREA.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
IF TRAVELING...SLOW DOWN TO AVOID HYDROPLANING.
THIS STORM WILL ALSO AFFECT VINTON...HOLLINS...CLOVERDALE...AND
TROUTVILLE.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3742 7977 3740 7981 3737 7978 3733 7981
3732 7984 3725 7985 3722 7987 3720 7989
3724 8005 3747 7994
EXPERIMENTAL
WPLocal storm report, Jul 22, 11:12 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 PM EDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND DMG PINNACLE 36.33N 80.40W
07/22/2009 STOKES NC LAW ENFORCEMENT
ONE TREE DOWN.
&&
WHPSpecial weather statement, Jul 22, 11:31 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1131 PM EDT WED JUL 22 2009
VAZ019-020-023-024-034-230430-
ALLEGHANY VA-BATH VA-BEDFORD VA-BOTETOURT VA-ROCKBRIDGE VA-
1131 PM EDT WED JUL 22 2009
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...BATH...BEDFORD...BOTETOURT AND ROCKBRIDGE COUNTIES...
AT 1127 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED 4 MILES
NORTHWEST OF STEWARTSVILLE...MOVING NORTHEAST AT 15 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR CLOVERDALE AROUND 1135 PM...LAYMANTOWN...AND
DALEVILLE AROUND 1140 PM...TROUTVILLE...AND DALEVILLE AROUND 1145
PM...BLUE RIDGE AROUND 1150 PM...NACE AROUND 1155 PM AND MONTVALE
AROUND MIDNIGHT. OVER SHOWERS AND STORMS WITH HEAVIER DOWNPOURS WILL
CONTINUE TO DOT OTHER LOCATIONS ACROSS BATH AS WELL AS BOTETOURT
COUNTIES DURING THE NEXT HOUR.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3822 7971 3819 7952 3817 7946 3726 7971
3739 8002 3753 7999 3754 7997 3757 7998
3824 7986 3827 7980
EXPERIMENTAL
JHSpecial weather statement, Jul 22, 11:44 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1144 PM EDT WED JUL 22 2009 VAZ017-022-032-033-230445- FLOYD-ROANOKE-PATRICK-FRANKLIN- INCLUDING THE CITIES OF...FLOYD...ROANOKE...SALEM...STUART... ROCKY MOUNT 1144 PM EDT WED JUL 22 2009 ...HEAVY SHOWERS WILL BRING LOW LYING FLOODING TO PORTIONS OF THE AREA... HEAVIER SHOWERS MOVING NORTH ALONG AND EITHER SIDE OF THE BLUE RIDGE INTO THE ROANOKE AREA WILL CONTINUE THROUGH 1245 AM. ONE HOUR RAINFALL RATES WILL BE IN THE 2 TO 4 INCH RANGE...AND ALTHOUGH THE SHOWERS ARE MOVING AT 25 MPH...THEY MAY TRAIN OVER THE SAME AREA...PRODUCING LOW LYING FLOODING OF DITCHES AND CULVERTS...AND SOME STREET FLOODING IN THE ROANOKE METRO AREA. IF TRAVELING ACROSS THE ROANOKE VALLEY SOUTH TOWARD STUART...BE ALERT TO LOWER VISIBILITIES IN HEAVY RAINS...AND PONDING WATER ON THE ROADS.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:28 PM EDT | Special Weather Statement | RNK | City of Danville | 62 min |
| Jul 22, 10:14 PM EDT | Special Weather Statement | RNK | Bath | 46 min |
| Jul 22, 10:36 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 54 min |
| Jul 22, 10:55 PM EDT | Special Weather Statement | RNK | City of Roanoke | 35 min |
| Jul 22, 11:31 PM EDT | Special Weather Statement | RNK | Bath, Botetourt | 59 min |
| Jul 23, 3:18 AM EDT | Special Weather Statement | RNK | Franklin | 57 min |
| Jul 23, 1:55 PM EDT | Special Weather Statement | RNK | Pittsylvania | 65 min |
| Jul 23, 3:25 PM EDT | Special Weather Statement | RNK | Halifax | 65 min |
| Jul 23, 6:54 PM EDT | Special Weather Statement | RNK | Halifax | 36 min |
| Jul 23, 7:51 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell | 54 min |
Nearby
Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.